Metronidazole overdose in dogs

Metronidazole is an antibacterial drug that kills bacteria and protozoan parasites like Giardia canis. Brand names of metronidazole for dogs include Flagyl, Metizol and Metrogel. This is powerful medication that can potentially harm the dog in long term use and in an overdose, according to "The Pill Book Guide to Medication for Your Dog and Cat."


The most common symptoms of metronidazole overdose are vomiting, complete loss of appetite, coordination problems, dizziness, head tilted strangely, sudden lack of energy and strange eye movements known as nystagmus. The most severe symptom is a seizure, where the dog may collapse, paddle their legs, chomp uncontrollably at the mouth and urinate or defecate.


Veterinarian Dr. Dawn Ruben notes that dogs that already have liver problems will be more prone to showing symptoms of metronidazole overdose than other kinds of dogs. This is because metronidazole is metabolised by the liver and then leaves the body through urine and faeces, according to The Pill Book Guide to Medication for Your Dog and Cat.

Time Frame

Symptoms of overdose begin after the dog has been taking metronidazole from seven to 12 days, according to veterinarian Barbara Forney, VMD. They can occur after the dog has been taking metronidazole for several weeks, adds Dr. Dawn Ruben. Both vets note that any overdose symptoms very rarely occur for dogs taking metronidazole for less than a week.


Dr. Forney notes that overdose signs began after a dog has swallowed more than 66 milligrams per pound of body weight in 24 hours or less. Normal doses for dogs are anywhere from 3.5 to 23 milligrams per milligram of body weight, depending on the dog's individual health problems, according to The Pill Book Guide to Medication for Your Dog and Cat.


Metronidazole tastes bad, according to The Pill Book Guide to Medication for Your Dog and Cat. This can lead to drooling, gagging without bringing up stomach contents, pawing at the mouth or diarrhoea, but these are not signs of an overdose. However, these signs may precede signs of an overdose. When in doubt, always contact the vet, advises Dr. Dawn Ruben.

bibliography-icon icon for annotation tool Cite this Article

About the Author

Rena Sherwood is a writer and Peter Gabriel fan who has lived in America and England. She has studied animals most of her life through direct observation and maintaining a personal library about pets. She has earned an associate degree in liberal arts from Delaware County Community College and a bachelor's degree in English from Millersville University.